Alert archive / California / Wind Advisories in 2025

Wind Advisory 3, NWS San Francisco Bay Area, CA

January 12, 2025Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 12, 2025, 11:18 AM PST for Napa County, Sonoma County, California. It took effect at Jan 13, 2025, 2:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2025, 11:18 AM PST (19:18 UTC)
In effect from
Jan 13, 2025, 2:00 AM PST
Expired
Jan 13, 2025, 12:54 PM PST
In force
11 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 83 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS76 KMTR 121918
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1118 AM PST Sun Jan 12 2025

CAZ510-513>518-528-130330-
/O.NEW.KMTR.FR.Y.0003.250113T0900Z-250113T1700Z/
East Bay Interior Valleys-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
1118 AM PST Sun Jan 12 2025

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...East Bay Hills, East Bay Valleys, southern portions of the 
  Santa Clara Valley, Eastern Santa Clara Hills, and the Interior 
  Central Coast.

* WHEN...From 1 AM to 9 AM PST Monday.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold conditions can lead 
  to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Be sure to turn off sprinklers ahead of sub-freezing temperatures to 
avoid creating ice patches on driveways and sidewalks.

&&

$$

CAZ504-130330-
/O.NEW.KMTR.WI.Y.0003.250113T1000Z-250114T1800Z/
North Bay Interior Mountains-
1118 AM PST Sun Jan 12 2025

...WIND ADVISORY IN EFFECT FROM 2 AM MONDAY TO 10 AM PST TUESDAY...

* WHAT...Northerly to northeasterly winds 25 to 35 mph with gusts up 
  to 55 mph expected. Winds will be stronger at higher elevations.

* WHERE...North Bay Interior Mountains.

* WHEN...From 2 AM Monday to 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Sarment
4 follow-up statements
648 
WWUS76 KMTR 130302
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
702 PM PST Sun Jan 12 2025

CAZ510-513>518-528-131115-
/O.CON.KMTR.FR.Y.0003.250113T0900Z-250113T1700Z/
East Bay Interior Valleys-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
702 PM PST Sun Jan 12 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

* WHAT...Temperatures as low as 32 will result in frost formation. 
  Colder temperatures may be observed in the higher elevations and 
  for areas bordering the San Luis Obispo County line.

* WHERE...East Bay Hills, East Bay Valleys, southern portions of the 
  Santa Clara Valley, Eastern Santa Clara Hills, and the Interior 
  Central Coast.

* WHEN...From 1 AM to 9 AM PST Monday.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold conditions can lead 
  to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Be sure to turn off sprinklers ahead of sub-freezing temperatures to 
avoid creating ice patches on driveways and sidewalks.

&&

$$

CAZ504-131115-
/O.CON.KMTR.WI.Y.0003.250113T1000Z-250114T1800Z/
North Bay Interior Mountains-
702 PM PST Sun Jan 12 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM MONDAY TO 10 AM PST 
TUESDAY...

* WHAT...Northerly to northeasterly winds 25 to 35 mph with gusts up 
  to 55 mph expected. Winds will be stronger at higher elevations.

* WHERE...North Bay Interior Mountains.

* WHEN...From 2 AM Monday to 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KR
722 
WWUS76 KMTR 131053
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
253 AM PST Mon Jan 13 2025

CAZ510-513>518-528-131700-
/O.CON.KMTR.FR.Y.0003.000000T0000Z-250113T1700Z/
East Bay Interior Valleys-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
253 AM PST Mon Jan 13 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation. 
  Colder temperatures may be observed in the higher elevations and 
  for areas bordering the San Luis Obispo County line.

* WHERE...East Bay Hills, East Bay Valleys, southern portions of the 
  Santa Clara Valley, Eastern Santa Clara Hills, and the Interior 
  Central Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold conditions can lead 
  to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Be sure to turn off sprinklers ahead of sub-freezing temperatures to 
avoid creating ice patches on driveways and sidewalks.

&&

$$

CAZ504-131700-
/O.CON.KMTR.WI.Y.0003.000000T0000Z-250114T1800Z/
North Bay Interior Mountains-
253 AM PST Mon Jan 13 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WHAT...Northerly to northeasterly winds 25 to 35 mph with gusts up 
  to 55 mph expected. Winds will be stronger at higher elevations.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Flynn
018 
WWUS76 KMTR 131645
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
845 AM PST Mon Jan 13 2025

CAZ510-513>518-528-131745-
/O.EXP.KMTR.FR.Y.0003.000000T0000Z-250113T1700Z/
East Bay Interior Valleys-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
845 AM PST Mon Jan 13 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

The Frost Advisory will be allowed to expire at 9 AM.

$$

CAZ504-132200-
/O.CON.KMTR.WI.Y.0003.000000T0000Z-250114T1800Z/
North Bay Interior Mountains-
845 AM PST Mon Jan 13 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Behringer
502 
WWUS76 KMTR 132054
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1254 PM PST Mon Jan 13 2025

CAZ504-132200-
/O.CAN.KMTR.WI.Y.0003.000000T0000Z-250114T1800Z/
North Bay Interior Mountains-
1254 PM PST Mon Jan 13 2025

...WIND ADVISORY IS CANCELLED...

Winds are beginning to ease this afternoon and will continue to do 
so through this evening. Most locations are already below advisory 
criteria, with the exception of a few higher peaks, so the Wind 
Advisory has been cancelled early.

$$

Behringer

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 12, 9:31 AM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 12, 9:31 AM PST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
931 AM PST Sun Jan 12 2025

...New AVIATION...

.SYNOPSIS...
Issued at 1209 AM PST Sun Jan 12 2025

Continued dry weather this week with chilly mornings and mostly clear
skies.

&&

.UPDATE...
Issued at 853 AM PST Sun Jan 12 2025

The Frost Advisory has been allowed to expire and the Wind Advisory
was allowed to be cancelled an hour early as winds outside of Mt.
St. Helena have diminished below Wind Advisory criteria. The targets
of opportunity for the upcoming forecast will be minimum
temperatures and the potential for Frost Advisories as well as wind
and the potential for Wind Advisories. Outside of that, it'll be
another mild and dry day.

Sarment

&&

.SHORT TERM...
(Today and tonight)
Issued at 1209 AM PST Sun Jan 12 2025

The atmosphere is very dry. The 00Z sounding found a 0.15" PWAT.
That's in the bottom 0.2% across 56,000 weather balloon launches
going back to 1948. While there's no direct reason to discuss the
LCL on this cloudless night, the high temperature and low dew
point are demonstrated by the 3353m surface based LCL, which is
89m higher the previous record for the month of January
(1/20/1963). With this exceptionally dry air mass, there isn't a
cloud in the sky anywhere over California. The dry air and clear
skies will allow much more efficient radiative heat loss
overnight, and temperatures are generally dropping much faster
than last night. The temperatures are a bit of a mixed bag
however, with some downsloping flow keeping some areas warmer (and
drier) for longer. A good example is Napa, where it's 54 degrees
with a dewpoint of 19F, compared to Santa Rosa, where it's 39
degrees with a dewpoint of 37F. I reverted the temperature
forecast back to the standard NBM, but since it's so sensitive to
wind direction, the uncertainty is high even for the minimum
temperatures this morning. Nevertheless, it will be a chilly start
for most. Winds are still strong across higher elevations,
especially in the North Bay. We are continuing to rely heavily on
the local WRF winds in the official forecast, which suggests the
10 AM expiration time on the Wind Advisory is appropriate for all
but the North Bay Mountains, where winds will likely pick up to
advisory level Sunday evening, and persist through the day Monday.
Otherwise, Sunday will be another very nice day with comfortable
afternoon temperatures generally in the 60s, and plenty of
sunshine.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 1209 AM PST Sun Jan 12 2025

On Monday, a fast moving short wave trough will move from N to S
across California, eventually becoming cut-off west of Southern
California. This will transform the pattern from an Omega block
to a Rex block (high pressure north of low pressure), which will
be with us through the majority of the week. While there is some
discrepancy in the ensemble clusters, the most likely outcome is
that the low will eventually dissipate or perhaps hitch a ride to
the East, as the ridge retreats back to the Eastern Pacific. In
other words a return to a very stable Omega blocking pattern by
next weekend. All this means that there is still no rain in the
official forecast through the 18th and the global ensembles show
this dry period has a 90% chance to extend through the 25th and
likely beyond. The pattern this week will also support some
offshore winds, though the strength should decrease substantially
by mid-week. With enhanced radiational cooling, morning
temperatures will be chilly. The 850 mb temp is hovering between
the 50th and 75th percentile, so we are not expecting wide-spread
freezing temperatures, but most inland areas will drop into the
30s before the sun comes up.

&&

.AVIATION...
(18Z TAFS)
Issued at 931 AM PST Sun Jan 12 2025

VFR through the TAF period. Northerly winds will increase this
afternoon and continue into the early evening across across most Bay
Area terminals. Winds ease into the evening to become
light/variable. Southeast drainage winds look to affect the Monterey
Bay terminals into early Monday with offshore flow returning to the
region by late Monday morning.

Vicinity of SFO...VFR through the TAF period. Light/variable winds
through late morning then will become more northwesterly by this
afternoon. Expect light/variable winds tonight, but winds look to
turn northeast and become moderate to breezy into early Monday.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through the TAF period. Southeast winds
last through the morning before becoming light and variable at MRY
while SNS sees moderate northwest winds into the afternoon. Winds at
SNS reduce into the night but southeast drainage winds build over
both terminals early Monday morning.

&&

.MARINE...
(Today through Friday)
Issued at 853 AM PST Sun Jan 12 2025

Strong winds continue across portions of the northern outer
waters with gale force gusts. Breezy to gusty winds continue for
the waters through the day, but look to ease into the work week.
Hazardous conditions for small crafts will persist through Monday
with elevated wave heights between 10 to 15 feet expected.
Significant wave heights will remain elevated through the early
work week but will subside below small craft criteria by mid
week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until noon PST today for CAZ006-506-508.

PZ...Small Craft Advisory from 3 AM to 3 PM PST Monday for Pt Reyes
     to Pigeon Pt 0-10 nm-SF Bay N of Bay Bridge.

     Small Craft Advisory until 3 PM PST Monday for Pt Arena to Pt
     Reyes 0-10 nm.

     Gale Warning until 9 AM PST Monday for Pt Arena to Pt Reyes 10-
     60 NM.

     Small Craft Advisory until 9 AM PST Monday for Pigeon Pt to Pt
     Pinos 10-60 NM.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...RGass
MARINE...RGass

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:35 AM PSTSmall Craft AdvisoryMTR36 hr
Jan 12, 11:18 AM PSTFrost AdvisoryMTRAlameda, Contra Costa, Monterey, San Benito, Santa Clara22 hr
Jan 12, 11:36 AM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more25 hr

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.